Alert archive / Idaho / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Boise, ID

July 26, 2020Owyhee County, Twin Falls County, Idaho

NWS Boise, ID issued this red flag warning at Jul 26, 2020, 1:44 PM MDT for Owyhee County, Twin Falls County, Idaho. It took effect at Jul 27, 2020, 12:00 PM MDT. It was in force for 35 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2020, 1:44 PM MDT (19:44 UTC)
In effect from
Jul 27, 2020, 12:00 PM MDT
Expired
Jul 28, 2020, 11:05 PM MDT
In force
35 hr
Issued by
NWS Boise, ID

Counties Owyhee County, ID, Twin Falls County, ID

The radar

The Boise radar (KCBX), 132 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3049 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WWUS85 KBOI 261944
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
144 PM MDT Sun Jul 26 2020

.A weak upper level impulse, hot and dry surface air, and mid- 
level moisture will combine to bring thunderstorms to mainly the 
southern portion of the area beginning early Monday afternoon and 
extending well into the evening hours. 


IDZ423-426-ORZ636-637-272130-
/O.NEW.KBOI.FW.W.0002.200727T1800Z-200728T0600Z/
Owyhee Mountains-Southern Highlands-Burns BLM-Vale BLM-
144 PM MDT Sun Jul 26 2020 /1244 PM PDT Sun Jul 26 2020/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /11 AM PDT/ MONDAY TO
MIDNIGHT MDT /11 PM PDT/ MONDAY NIGHT FOR LIGHTNING FOR OWYHEE
MOUNTAINS...SOUTHERN HIGHLANDS...BURNS BLM AND VALE BLM...WHICH
ARE FIRE WEATHER ZONES 423...426...636 AND 637...

The National Weather Service in Boise has issued a Red Flag
Warning, which is in effect from noon MDT /11 AM PDT/ Monday to
midnight MDT /11 PM PDT/ Monday night. 

* THUNDERSTORMS...Scattered storms with abundant lightning

* OUTFLOW WINDS...Gusts up to 60 mph are possible

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will occur shortly.

&&

$$


L
3 follow-up statements
779 
WWUS85 KBOI 271928
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
128 PM MDT Mon Jul 27 2020

.A weak upper level disturbance, hot and dry surface air, and 
mid- level moisture will combine to bring thunderstorms to the 
region this afternoon. Activity is expected to diminish during 
the overnight hours but now expected to increase again Tuesday 
afternoon. Some wetting rains are possible if the storms moves
directly overhead, otherwise little rainfall is expected.


ORZ646-282300-
/O.NEW.KBOI.FW.W.0003.200728T1800Z-200729T0600Z/
Baker Valley-
1228 PM PDT Mon Jul 27 2020

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT TUESDAY FOR
LIGHTNING...

The National Weather Service in Boise has issued a Red Flag
Warning, which is in effect from 11 AM to 11 PM PDT Tuesday. 

* THUNDERSTORMS...Increasing coverage expected Tuesday afternoon. 

* OUTFLOW WINDS...Gusts 50 to 60 mph possible. 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will occur shortly.

&&

$$

IDZ423-426-ORZ636-637-282300-
/O.EXT.KBOI.FW.W.0002.000000T0000Z-200729T0600Z/
Owyhee Mountains-Southern Highlands-Burns BLM-Vale BLM-
128 PM MDT Mon Jul 27 2020 /1228 PM PDT Mon Jul 27 2020/

...RED FLAG WARNING NOW IN EFFECT UNTIL MIDNIGHT MDT /11 PM PDT/
TUESDAY NIGHT FOR LIGHTNING FOR OWYHEE MOUNTAINS...SOUTHERN
HIGHLANDS...BURNS BLM AND VALE BLM...WHICH ARE FIRE WEATHER ZONES
423...426...636 AND 637...

* THUNDERSTORMS...Scattered storms with abundant lightning

* OUTFLOW WINDS...Gusts up to 60 mph are possible

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will occur shortly.

&&

$$


L
217 
WWUS85 KBOI 281953
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
153 PM MDT Tue Jul 28 2020


IDZ423-426-ORZ636-637-290600-
/O.CON.KBOI.FW.W.0002.000000T0000Z-200729T0600Z/
Owyhee Mountains-Southern Highlands-Burns BLM-Vale BLM-
153 PM MDT Tue Jul 28 2020 /1253 PM PDT Tue Jul 28 2020/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM
PDT/ TONIGHT FOR LIGHTNING FOR OWYHEE MOUNTAINS...SOUTHERN
HIGHLANDS...BURNS BLM AND VALE BLM...WHICH ARE FIRE WEATHER ZONES
423...426...636 AND 637...

* THUNDERSTORMS...Scattered storms with abundant lightning

* OUTFLOW WINDS...Gusts up to 50 mph are possible

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will occur shortly.

&&

$$

ORZ646-290600-
/O.CON.KBOI.FW.W.0003.000000T0000Z-200729T0600Z/
Baker Valley-
1253 PM PDT Tue Jul 28 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR LIGHTNING...

* THUNDERSTORMS...Increasing coverage expected through the
  evening.  

* OUTFLOW WINDS...Gusts to 50 mph possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will occur shortly.

&&

$$


L
276 
WWUS85 KBOI 290505
RFWBOI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boise ID
1105 PM MDT Tue Jul 28 2020


IDZ423-426-ORZ636-637-290615-
/O.CAN.KBOI.FW.W.0002.000000T0000Z-200729T0600Z/
Owyhee Mountains-Southern Highlands-Burns BLM-Vale BLM-
1105 PM MDT Tue Jul 28 2020 /1005 PM PDT Tue Jul 28 2020/

...RED FLAG WARNING IS CANCELLED FOR LIGHTNING FOR OWYHEE
MOUNTAINS...SOUTHERN HIGHLANDS...BURNS BLM AND VALE BLM...WHICH
ARE FIRE WEATHER ZONES 423...426...636 AND 637...

The National Weather Service in Boise has cancelled the Red Flag
Warning. 

Thunderstorms have diminished across the area, and the lightning
threat is no longer present. Therefore, the Red Flag Warning has
been cancelled.

$$

ORZ646-290615-
/O.CAN.KBOI.FW.W.0003.000000T0000Z-200729T0600Z/
Baker Valley-
1005 PM PDT Tue Jul 28 2020

...RED FLAG WARNING IS CANCELLED FOR LIGHTNING FOR BAKER VALLEY...
WHICH IS FIRE WEATHER ZONE 646...

The National Weather Service in Boise has cancelled the Red Flag
Warning. 

Thunderstorms have diminished across the area, and the lightning
threat is no longer present. Therefore, the Red Flag Warning has
been cancelled.

$$


L

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this red flag warning went out at Jul 26, 9:46 AM MDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 26, 9:46 AM MDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Boise ID
946 AM MDT Sun Jul 26 2020

.DISCUSSION...High pressure is building over the area allowing for
clear skies and warmer temperatures for today. A low pressure
system off the California coastline will slowly push into central
California over the next 24 hours which helps usher in monsoonal
moisture. Models have started to show this push of moisture a bit
earlier with each new model run. Forecast looks on track at the
moment, but will monitor model trends this morning and afternoon
to see if any updates need to be made.

&&

.AVIATION...VFR. Areas of wildfire smoke. Surface winds generally
variable 10 kts or less, becoming W-NW 5-15 kts this afternoon.
Winds aloft near 10kft MSL: mostly W to SW 5-20 kts.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Tuesday night...Warmer today and
Monday in our CWA as an upper ridge quickly replaces yesterday's
upper trough.  The ridge will shift to our east tonight as a
Pacific trough approaches the California coast, putting our
area under southerly flow aloft.  This flow will bring mid and
high level moisture into our area with a few light showers or
sprinkles by Monday morning in southern Harney and Malheur
Counties and in the Owyhee Mountains.  Instability resulting
from surface heating will develop a chance of thunderstorms
along the OR/NV and ID/NV borders Monday afternoon.  These will
spread northward in Harney and Malheur Counties Monday evening
as a part of the California trough comes inland.  On Tuesday
the trough, showers, and thunderstorms will shift further
northward and eastward while ridging and drying take place to
our south and west.  The ridging continue to build Tuesday night
bringing clearing skies to our area.

LONG TERM...Wednesday through Sunday...Our area will remain under
southwest flow aloft through Friday, keeping temperatures a few
degrees above normal. On Wednesday a weak upper level trough
approaching from northern California will transport enough moist and
unstable air north for isolated afternoon and evening thunderstorms
over the mountains of Baker County/Oregon and central Idaho. Drier
more stable air will follow this system Thursday and Friday. On
Friday models show an upper level trough moving inland over British
Columbia, shifting the flow into the west over our area and lowering
temperatures to near normal Saturday and Sunday. No precipitation is
expected and skies will remain mostly clear.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...JC
AVIATION.....MC
PREV SHORT TERM...LC
PREV LONG TERM....JT

Nearby

Red Flag Warnings in Idaho, 2020Red Flag Warnings in Oregon, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.